An adolescent, previously healthy woman went to the Emergency Room complaining of several days of cough, chest pain and increasing difficulty breathing.
The patient was admitted to the pediatric ICU and put on antibiotics, but her condition quickly worsened. She went into respiratory failure and was intubated with a breathing tube. She was placed on 90% oxygen to keep her alive, and tubes were placed into her chest cavity to drain pleural effusions (fluid around the lungs).
After finding no bacteria or viral cause, she was placed on steroids and began to recover. Other potential causes were ruled out, including prior history of mild asthma and prior mild allergic reaction to a Brazil nut (resolved with Benedryl).
She had recently started to use e-cigarettes over the last 2-3 weeks and was using this e-cig device immediately prior to the onset of symptoms. She was seen by experts in infectious disease, pulmonology, allergy and immunology.
The culprit? A new e-cig vape habit.
Her doctors published her case in the journal Pediatrics, where they attribute her e-cigarette us as the likely cause of her symptoms.
Hypersensitivity Pneumonitis (or “wet lung”) is a condition where inflammation of the lungs from a chemical or foreign body results in difficulty breathing, scarring of the lungs, and in this case respiratory failure. Untreated respiratory failure can be fatal. Lung scarring is permanent.
Unknown dangers of vaping e-liquid
E-liquids, sometimes referred to as e-juice, are liquids used by e-cigarette pens and vape devices to deliver nicotine and/or flavoring. Even unflavored nicotine liquids contain multiple chemicals which can cause negative long-term reactions and disease. Flavored e-liquids contain additional chemicals that can cause unknown health risks in patients.
Some flavored e-liquids contain diacetyl, the chemical used in popcorn and caramel products to promote a “buttery” flavor. E-juice manufacturers are putting this chemical into e-liquids, which in turn are vaporized and inhaled by customers.
As reported by the American Lung Association, chemicals like diacetyl when inhaled – especially in large and constant quantities occurring from e-cig and vape mod devices for nicotine delivery – can cause bronchiolitis obliterans (“popcorn lung”).
E-Cig Vape Lawyer
Contact the lawyers at Levin Simes Abrams if you have any questions regarding e-cig products. Our attorneys specialize in representing clients injured by electronic pen or mod devices including vape battery explosions. Reach us at 1-888-426-4156, [email protected], or through this website form or chat.